Alert archive / Arizona / Wind Advisories in 2009

Wind Advisory 24, NWS Flagstaff, AZ

October 3, 20095 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Oct 3, 2009, 1:50 PM MST for 5 counties in Arizona. It took effect at Oct 4, 2009, 7:00 AM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2009, 1:50 PM MST (20:50 UTC)
In effect from
Oct 4, 2009, 7:00 AM MST
Expired
Oct 4, 2009, 8:00 PM MST
In force
13 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 3, 9:45 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 3, 9:45 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SAT OCT 03 2009

.SYNOPSIS...AN APPROACHING LOW PRESSURE SYSTEM WILL BRING BREEZY
CONDITIONS THIS AFTERNOON. AHEAD OF THE LOW...ENOUGH MOISTURE WILL
MOVE ACROSS NORTHERN ARIZONA FOR A SLIGHT CHANCE OF SHOWERS TONIGHT
AND SUNDAY...PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM. ON
SUNDAY...VERY WINDY CONDITIONS ARE EXPECTED AHEAD OF A COLD FRONT.
COOL AND UNSETTLED WEATHER WILL CONTINUE NEXT WEEK.

&&

.DISCUSSION...
SHORT TERM FORECAST IS IN GOOD SHAPE WITH NO UPDATES NEEDED. WE WILL
BE TAKING A CLOSE LOOK AT THE STRONG WIND POTENTIAL FOR SUNDAY.
AS MENTIONED BELOW...WIND ADVISORIES MAY BE NEEDED FOR
SUNDAY...POSSIBLY A HIGH WIND WATCH FOR NORTHEAST ARIZONA. WE WILL
CONFER W/ ADJACENT OFFICES AND HAVE ANY WIND PRODUCTS OUT BY 130 PM.

PREV DISCUSSION...330 AM... BREEZY CONDITIONS WILL DEVELOP ACROSS
PORTIONS OF THE NORTHLAND TODAY AS A CUT-OFF LOW PRESSURE SYSTEM
DIPS SOUTHWARD TOWARD THE GREAT BASIN. AS THIS MOVES FURTHER SOUTH
ON SUNDAY...EVEN WINDIER CONDITIONS ARE EXPECTED. A WIND ADVISORY
MAY EVENTUALLY BE NEEDED TO ADDRESS THE POTENTIAL FOR GUSTS IN
EXCESS OF 40 MPH FOR THE DAY SUNDAY IN ADVANCE OF THE LOW ASSOCIATED
COLD FRONT. SOME INCREASING MOISTURE WILL ALSO BE LIKELY WITH THIS
FEATURE...WITH THE BEST CHANCES FOR SHOWERS ALONG AND SOUTH OF THE
MOGOLLON RIM...FROM TONIGHT INTO SUNDAY. BELOW NORMAL DAYTIME
TEMPERATURES CAN BE EXPECTED IN THE WAKE OF THE COLD FRONT EARLY
NEXT WEEK.

FOR TUESDAY AND THE REMAINDER OF NEXT WEEK...SEASONABLY
COOL...UNSETTLED WEATHER...AND OCCASIONALLY BREEZY CONDITIONS ARE
FORECAST WITH THE FUTURE PROPAGATION OF THE LOW UNCERTAIN. FOR
NOW...PRECIP CHANCES WILL BE LIMITED TO THE SLIGHT CHANCE CATEGORY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS UNDER
SCATTERED TO BROKEN SKIES WITH CLOUD BASES AROUND 12 KFT MSL DURING
THE DAY. SOUTHWEST WINDS OF 10 TO 20 KTS WILL CONTINUE UNTIL
14Z...WITH LOCALLY STRONG WINDS OF 30-40 KTS DEVELOPING OVERNIGHT
MAINLY NORTHEAST OF HIGH TERRAIN FEATURES. A GRADUAL INCREASE IN
CLOUDS IS ALSO ANTICIPATED OVERNIGHT ALONG WITH A CHANCE OF
SHOWERS...PRIMARILY OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. LCL
MVFR CONDITIONS ARE POSSIBLE AFTER 06Z. AFTER 14Z SUN...STRONG
SOUTHWEST WINDS OF 25-35 KTS ARE EXPECTED WITH GUSTS OVER 50 KTS
POSSIBLE...MAINLY IN THE LITTLE COLORADO RIVER VALLEY.  AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC............DL
AVIATION..........DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Oct 3, 6:55 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 AM MST SAT OCT 3 2009

AZZ004>018-037>040-041400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
655 AM MST SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHWEST WINDS ARE PROBABLE ACROSS NORTHERN
ARIZONA ON SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT APPROACH
THE STATE. THE WINDIEST LOCATIONS WILL BE FROM FLAGSTAFF AND THE
MOGOLLON RIM TO AREAS NORTHWARD TO THE UTAH BORDER WHERE GUSTS IN
EXCESS OF 40 MPH MAY BE COMMON DURING THE DAYTIME.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:50 PM MSTHigh Wind WatchFGZApache, Coconino, Navajo15 hr
Oct 3, 1:50 PM MSTHigh Wind WarningFGZApache, Coconino, Navajo30 hr
Oct 3, 2:13 PM MSTFire Weather WatchFGZCoconino, Yavapai14 hr

Nearby

Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.